By now, we have no doubt that you've read about the ongoing recalls affecting dozens of different blood pressure medications.
As we've shared with you before, the Food and Drug Administration has been alerting the public to voluntary recalls of many generic blood pressure medications since July.
While the tablets are produced by different manufacturers, they shared several similarities:
- They all contain the ingredient valsartan.
- They have all been recalled because the risk that they were tainted with chemical byproducts (NDEA and NDMA) which could increase a patient's cancer risk.
- They were all manufactured by the Chinese drug manufacturer Zhejiang Huahai Pharmaceuticals, or by a second factory in India with a similar process.
While medicines from both the tainted facilities have been barred from the country for months, investigations have turned up more medications affected by the same risks, and there's always a concern that old, tainted pills could be sitting in someone's medicine cabinet.
The latest recalls, of generic drugs made by Mylan Pharmaceuticals, are especially concerning because the tablets were still being sold as recently as November.
Mylan recalled over 100 lots of three medications - generic valsartan tablets, tablets combining valsartan with amlodipine, and tablets combining valsartan with hydrochlorothiazide - after tests discovered NDEA in their valsartan.
NDEA is known to cause a higher cancer risk in animals, and believed to have the same effect on humans.
As with the other recalls, doctors and the FDA warn patients to keep taking their medication until their doctor provides a replacement. The risk of stopping the medication is considered more harmful than continuing to take it.
Call your doctor or pharmacist if you believe your medication was affected by the recall. You can check a complete list of recalled medications here, and check here for a complete list of medications NOT recalled.
The brand drug version of valsartan, Diovan, is also safe to use as no contaminants have been found in it.
If you experience a reaction to your medication, you can report it using the FDA's Medwatch form on their website.
[H/T: USA Today]